advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Newport News, Virginia, USA:

Last night, my son awoke screaming in his bed. He was incoherent, spastic, glassy eyed, and emitting screams every two to three seconds. He was generally unable to "snap out of it". His blood sugar level was 47 mg/dl [2.6 mmol/L] His normal range is 80 to 180 mg/dl [4.4 to 10.0 mmol/L]. My husband forced some soda and peanut butter into him and, after about five to six minutes, he began to return to normal. Is this sort of episode normal? Usually, when he's low at night, he's just slightly confused, but I can work with him. Last night he was out of control. Please give me some information.

Answer:

What you are describing is classical of hypoglycemia and your team should have given you advice about dealing with such situations. However, an event like this is always frightening and it's very easy to forget what you have talked about in the calm light of day. If an episode like this happens again, then you should not try to put food/drink in your son's mouth but, rather, he should have an injection of glucagon to bring him around, then he'll be able to take something orally. You should speak to your team very soon about this episode because your son may also need to have his insulin doses adjusted to lessen the likelihood of a recurrence.

KJR

DTQ-20040615092926
Original posting 29 Jun 2004
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.